A few days ago, an unusual offer landed in my inbox. “Do you want to interview this man before he ends his life?” read the subject line of the message sent by Linda Martin, who, out of concerns for her safety, would tell me only that she is in her 60s and lives on the West Coast.
She said that John Fratti, a 50-year-old former pharmaceutical-sales representative, was “making plans to end his life in the next few weeks because he can no longer stand the pain caused by Fluoroquinolone Toxicity.” That’s the term Martin and others use to describe the side effects of fluoroquinolone antibiotics, a class of drugs that includes ciprofloxacin, sometimes called Cipro, and levofloxacin, or Levaquin, which are taken for severe bacterial infections. She added that Fratti had already obtained a powerful sedative that can be used in assisted suicide.
Martin herself took Levaquin multiple times for sinus infections more than a decade ago, and afterward, she said, she developed insomnia, panic attacks, brain fog, digestive problems, tendon issues, weakness, and pain in her arms. Walking and getting dressed became excruciating. She and others who have reported fluoroquinolone injuries call their experiences “getting floxed.” More than 20,000 people—admittedly a small fraction of 1 percent of the millions who are prescribed fluoroquinolones—have reported some type of pain after taking the drugs Levaquin, Cipro, or Avelox (or their generics) since they came on the market, according to FDA data. And about 200 people killed themselves after taking the drugs, according to the agency’s data, which rely on voluntary reporting by patients and doctors.